Washington, 2011Hail and Heavy Rain in Washington, June 2, 2011
June 2, 2011 · NWS OTX · 5 events in 2 counties and zones
An upper level low situated across southern Alberta, Canada resulted in numerous convective showers across the northeast mountains of Washington. A few of these showers contained embedded thunderstorms with periods of heavy rain mixed with pea to penny sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low situated across southern Alberta, Canada resulted in numerous convective showers across the northeast mountains of Washington. A few of these showers contained embedded thunderstorms with periods of heavy rain mixed with pea to penny sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 2, 1:51 PM PST, 59 minutes earlier.
Area forecast discussion, Jun 2, 1:51 PM PST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
251 PM PDT THU JUN 2 2011
.SYNOPSIS...
RAIN AND HIGH MOUNTAIN SNOW WILL LINGER OVER THE IDAHO PANHANDLE
TONIGHT AS A LOW PRESSURE SYSTEM MOVES THROUGH THE REGION. A
DRYING AND WARMING TREND IS STILL EXPECTED FRIDAY INTO THE
WEEKEND. SUNDAY AND MONDAY HAVE A GOOD CHANCE OF BEING WARMER THAN
NORMAL. COOLER AND SHOWERY WEATHER IS EXPECTED TO RETURN BY NEXT
TUESDAY AS ANOTHER AREA OF LOW PRESSURE MOVES INTO THE INLAND
NORTHWEST.
&&
.DISCUSSION...
TONIGHT...THE UPPER TROUGH OVER THE PACIFIC NORTHWEST IS BEGINNING
TO LIFT AND MOVE TO THE NORTHEAST...BUT THE IDAHO PANHANDLE WILL
BE UNDER A BAND OF LIGHT TO MODERATE PRECIPITATION FOR MUCH OF THE
NIGHT. IT HAS BEEN TOUGH TO FIND AND TRACK ALL OF THE VORTICITY
CENTERS WITHIN THE UPPER TROUGH OVER THE LAST COUPLE OF DAYS.
AS OF 2PM...THERE WAS ONE DISTINCT VORTICITY CENTER ENTERING
CENTRAL MONTANA....AND ANOTHER MORE SUBTLE CIRCULATION OVER THE
NORTHERN BLUE MOUNTAINS OF OREGON. THE COMBINATION OF DEFORMATION
WITH THIS NORTHEAST OREGON CIRCULATION...AND INCREASING WESTERLY
UP-SLOPE INTO THE PANHANDLE...WILL PRODUCE PRECIPITATION THROUGH
THE EARLY MORNING HOURS OVER MOST OF THE IDAHO PANHANDLE. THE
HEAVIEST AMOUNTS WILL LIKELY OCCUR OVER SOUTHERN PORTIONS OF
SHOSHONE COUNTY WHERE AMOUNTS AS HIGH AS A HALF INCH COULD OCCUR
TONIGHT. THIS RAIN COMBINED WITH THE RAIN THAT HAS FALLEN THIS
AFTERNOON...WILL PRODUCE RISES ON THE ST JOE AND ST MARIES RIVERS.
THE 18Z RUN OF THE NAM HAS TRENDED DOWN WITH ITS PRECIPITATION
FORECAST COMPARED TO THE 12Z RUN...WHICH IS GOOD NEWS. AND IT
APPEARS THAT RADAR TRENDS FAVOR THE MORE MODEST PRECIPITATION
AMOUNTS OF THE 18Z NAM AND LATEST SHREF. THE UNUSUALLY LOW SNOW
LEVELS THIS AFTERNOON AND TONIGHT WILL ALSO BE A BLESSING FOR THE
CENTRAL PANHANDLE...AS FAR AS RUNOFF GOES. HOWEVER...MOTORISTS MAY
BE SURPRISED TO SEE SOME MINOR SLUSHY ACCUMULATIONS ON LOOKOUT
PASS TONIGHT.
FRIDAY...MUCH DRIER CONDITIONS ARE EXPECTED ON FRIDAY...AS THE
UPPER LOW RESPONSIBLE FOR TODAYS RAIN SHEARS INTO THE CANADIAN
PRAIRIES. TEMPERATURES WILL CONTINUE TO BE WELL BELOW
AVERAGE...BUT AT LEAST THE WARMING TREND WILL BEGIN AS WE HEAD
INTO THE WEEKEND. /GKOCH
SATURDAY THROUGH SUNDAY NIGHT...THE CLOSED UPPER LEVEL LOW OFF THE
COAST WILL DEEPEN AND DIVE TO OFF THE CENTRAL AND SOUTHERN
CALIFORNIA COASTLINE. THIS WILL ALLOW RIDGING TO BUILD IN ACROSS
IDAHO AND INTO EASTERN WASHINGTON. WARMER TEMPERATURES WILL
FINALLY MAKE THEIR WAY BACK INTO THE INLAND NORTHWEST. THE GFS
MODEL SHOWS 850 MB TEMPS PEAKING IN GENERAL ACROSS THE REGION ON
SUNDAY. THESE VALUES RANGE FROM 17 TO 20 DEG C. THE ECMFW MODEL
SHOWS SLIGHTLY HIGHER TEMPS ACROSS THE PANHANDLE...BUT THESE TWO
MODELS GENERALLY AGREE FOR THE MOST PART. ON SUNDAY...WE COULD SEE
VALLEY TEMPS IN THE UPPER 70S TO LOW 80S FOR MOST LOCATIONS. /SVH
MONDAY THROUGH FRIDAY...A WARM AND UNSETTLED WEATHER PATTERN WILL
BECOME INCREASINGLY COOL AND UNSETTLED FOR THE INLAND NW AS AN
UPPER-LEVEL TROUGH REMAINS DOMINATE OVER THE WESTERN CONUS AND A
PAIR OF STRONG LOWS DROP INTO THE LOW. SURPRISINGLY... MODELS ARE
IN REMARKABLE AGREEMENT REGARDING THE TWO LOWS. THE FIRST LOW
LIFTS FROM NORTHERN CA TO WESTERN MT MONDAY-TUESDAY WHILE A SECOND
LOW DROPS INTO WESTERN WA TUE AFTERNOON...SWINGING AROUND TO THE
E/SE INTO NORTHERN OREGON AND EASTERN WA ON WEDNESDAY. THE LOW
THEN MEANDERS OVER THE INLAND NW INTO THE END OF THE WEEK WITH
SOME UNCERTAINTY EXACTLY WHEN IT WILL DEPART.
SHOWERS AND THUNDERSTORMS WILL BE MOST PROMINENT OVER THE IDAHO
PANHANDLE AND FAR EASTERN REACHES OF WASHINGTON ON MONDAY WITH
COVERAGE MORE ISOLATED FOR THE CASCADES AND CENTRAL WASHINGTON.
THIS WILL MEAN THE POTENTIAL FOR ANOTHER TENTH TO HALF INCH OF
RAIN WITH ISOLATED LOCATIONS POTENTIALLY RECEIVING OVER AN INCH
ALONG AND EAST OF A LINE FROM WALLA WALLA TO SANDPOINT. COOLER AIR
WILL BEGIN TO FLOOD INTO THE REGION ON TUESDAY AS THE NEXT POLAR
LOW DROPS INTO THE LONGWAVE TROUGH. THIS WILL BRING A BIT OF A
SHADOW IN THE LEE OF THE CASCADES AS COOL NW FLOW MATERIALIZES...
BUT ON AN OPPOSITE NOTE...THE COOLING ALOFT WILL BE INCREASING
MIDLEVEL LAPSE RATES AND ACTING TO DESTABILIZE THE AIR MASS.
MEANWHILE...ISOLATED TO SCATTERED SHOWERS WILL CONTINUE FOR THE
NORTHERN AND EASTERN MOUNTAINS. BY WEDNESDAY THROUGH FRIDAY...THE
SECOND UPPER-LOW WILL BE SETTLING OVERHEAD KEEPING THE UPPER-
LEVEL RATHER COOL RESULTING IN MODERATE CHANCES FOR AFTERNOON
CONVECTION AND ISOLATED THUNDERSTORMS. JUST ABOUT EVERY LOCATION
STANDS A CHANCE TO RECEIVE SOME ACTIVITY IN THIS PATTERN.
TEMPERATURES OVER THE PERIOD WILL START OFF NEAR TO SLIGHTLY
ABOVE NORMAL ON MONDAY (70'S TO LOW 80'S) THEN CRASH BACK BELOW
NORMAL (INTO THE LOWER 60'S TO LOW 70'S) TUESDAY THROUGH FRIDAY.
/SB
&&
.HYDROLOGY...
TONIGHT...PRECIPITATION OVER EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE WILL BE THE MAIN CONCERN FOR A CONTINUED FLOODING
THREAT. HEAVIEST RAINFALL WILL SHIFT INTO THE PANHANDLE AS WE MOVE
FURTHER INTO THE NIGHTTIME HOURS. SOME OF THESE SHOWERS MAY BE
QUITE HEAVY WITH RISES LIKELY IN THE KOOTENAI...COEUR
D'ALENE...ST JOE...AND PALOUSE RIVER BASINS. HOWEVER...ADDITIONAL
RAINFALL THROUGH TONIGHT IS NOT EXPECTED TO PUSH ANY OTHER
FORECAST POINTS ABOVE FLOOD STAGE AT THIS TIME.
FRIDAY THROUGH MONDAY...WILL SEE A SIGNIFICANT WARMING TREND.
SUNDAY AND MONDAY WILL BE THE WARMEST DAYS WE HAVE SEEN FOR SOME
TIME. TEMPERATURES ARE EXPECTED TO WARM INTO THE HIGH 50S AND LOW
60S ACROSS THE MOUNTAINS ABOVE 4500 FEET. THIS WILL RESULT IN
RISES TO MANY OF THE RIVERS ACROSS THE REGION DUE TO MELTING SNOW.
MODELS ARE INDICATING THE AXIS OF GREATEST HIGH ELEVATION WARMING
OCCURRING ACROSS THE IDAHO PANHANDLE MOUNTAINS. ALTHOUGH HIGH
ELEVATION TEMPERATURES ARE NOT EXPECTED TO BE AS HIGH...THE
CASCADES WILL BE WARMING SIGNIFICANTLY AS WELL. MID TO HIGH
ELEVATION SNOW PACK ACROSS THE COEUR D'ALENE BASIN HAS DECREASED
SIGNIFICANTLY AND SHOULD BE ENOUGH FOR ANY RISES TO REMAIN BELOW
ACTION STAGE LEVELS ON THE COEUR D'ALENE RIVER. HOWEVER...ACROSS
THE ST JOE...SOUTHERN BRITISH COLUMBIA...AND NORTH
CASCADES...THERE CONTINUES TO BE QUITE A BIT OF HIGH ELEVATION
SNOW PACK LEFT TO MELT. ALL RIVERS THAT TAP INTO THIS SNOW MELT
WILL SEE RISES OVER THE WEEKEND INTO EARLY NEXT WEEK.
BY TUESDAY...WE SHOULD SEE TEMPERATURES COOLING OFF ONCE AGAIN.
THE PROBLEM IS THAT THESE COOLER TEMPERATURES WILL BE ACCOMPANIED
BY MORE RAINFALL. MODELS ARE INDICATING THAT THIS RAINFALL COULD
BE QUITE SIGNIFICANT DEPENDING ON WHERE THE MAIN AXIS OF HEAVIER
RAIN SETS UP. THE GENERAL CONSENSUS IS THAT THIS BAND WILL SET UP
SOMEWHERE OVER THE EASTERN THIRD OF WASHINGTON INTO THE NORTHERN
PANHANDLE. THIS TRACK WOULD CREATE ADDITIONAL RISES TO RIVERS AND
LAKES THROUGH THE WEEK. THIS SITUATION WILL BE CLOSELY MONITORED
AND FORECASTS UPDATED AS THIS RAIN EVENT BECOMES MORE CLEAR. /SVH
&&
.AVIATION...
18Z TAFS...CEILINGS WILL BE ABNORMALLY LOW FOR EARLY JUNE IN THE
SPOKANE...PULLMAN...LEWISTON...AND COEUR D'ALENE AREAS. A SLOW
MOVING UPPER LOW WILL CONTINUE TO PRODUCE RAIN OVER EASTERN
WASHINGTON AND NORTH IDAHO THROUGH THE AFTERNOON AND EVENING.
THERE WILL BE SOME IMPROVEMENT IN CEILINGS AS GUSTY WEST WINDS
PROVIDE SOME DOWNSLOPE DRYING ACROSS THE COLUMBIA BASIN THIS
AFTERNOON...AND STRATUS WILL LIKELY DISPERSE QUICKLY BETWEEN 00Z-
04Z AS THE UPPER LOW PULLS OUT OF THE REGION. WIND GUSTS OF 25-30
MPH WILL BE COMMON BETWEEN 20Z AND 02Z AT WENATCHEE...MOSES
LAKE...SPOKANE...AND PULLMAN. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 42 65 45 74 49 78 / 30 10 10 0 0 0
COEUR D'ALENE 42 64 42 74 46 78 / 40 10 10 0 0 0
PULLMAN 40 64 42 74 48 76 / 40 10 0 0 0 0
LEWISTON 46 71 48 79 52 80 / 20 10 10 0 0 10
COLVILLE 43 70 42 79 48 84 / 30 10 10 0 0 0
SANDPOINT 43 61 39 73 42 79 / 80 20 10 0 0 0
KELLOGG 40 59 40 72 45 78 / 90 20 10 0 0 10
MOSES LAKE 44 73 45 79 49 84 / 10 10 0 0 0 0
WENATCHEE 47 72 48 78 53 84 / 10 10 0 0 0 0
OMAK 43 74 45 77 50 84 / 10 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 2, 4:55 AM PST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT THU JUN 2 2011
IDZ026-027-WAZ031>035-041-044-031300-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-WATERVILLE PLATEAU-
555 AM PDT THU JUN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ001>004-WAZ036>038-042-043-031300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
555 AM PDT THU JUN 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SPRING MELT WILL CONTINUE OVER THE MOUNTAINS OF THE INLAND
NORTHWEST...AND RIVERS WILL REMAIN HIGH. ADDITIONAL POTENTIALLY
HEAVY RAIN TODAY OVER NORTH IDAHO AND NORTHEAST WASHINGTON WILL
ALSO CONTRIBUTE TO RIVER RISES.
Heavy Rain, Pend Oreille
- When
- June 2, 2:50 PM PST to 3:50 PM PST
- Where
- Pend Oreille County, 2.12 mi SSW of Wolfred
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 48.190, -117.140
A thunderstorm produced heavy rain that resulted in water gushing down a sloped gravel driveway. Minor sections of the driveway were damaged. Pea sized hail was also reported with the thunderstorm.
Heavy Rain, Pend Oreille
- When
- June 2, 2:55 PM PST to 3:55 PM PST
- Where
- Pend Oreille County, 2.8 mi N of Diamond Lake
- Reported by
- Trained Spotter
- Coordinates
- 48.170, -117.190
Heavy Rain, Pend Oreille
- When
- June 2, 2:55 PM PST to 4:00 PM PST
- Where
- Pend Oreille County, 0.46 mi E of Newport Arpt
- Reported by
- Trained Spotter
- Coordinates
- 48.180, -117.060
Rainfall accumulation of 1.10 inches was reported within a span of 45 minutes to one hour.
Heavy Rain, Stevens
- When
- June 2, 3:50 PM PST to 4:00 PM PST
- Where
- Stevens County, 8.07 mi SSE of Tumtum
- Reported by
- Trained Spotter
- Coordinates
- 47.800, -117.590
It was estimated that 0.75 inches to 1.00 inches of rain fell within ten minutes.
Hail, Stevens
- When
- June 2, 4:25 PM PST to 4:30 PM PST
- Where
- Stevens County, 7.03 mi SE of Tumtum
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 47.830, -117.570
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 2 to 30, 2011$36 million · 6 events
- Hail and Damaging Winds in North Dakota, June 2 to 3, 2011$880,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in South Carolina, June 2, 2011$175,000 · 1.75 in hail · 42 events
- Damaging Winds and Lightning Strike in Louisiana, June 2 to 3, 2011$358,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Louisiana, June 2, 2011$105,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in South Dakota, June 2, 20112.5 in hail · 17 events
- Hail and Damaging Wind in North Carolina, June 2, 20111.75 in hail · 16 events
- Damaging Winds in South Carolina, June 2, 2011$12,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in South Carolina, June 2, 20111 in hail · 9 events
- Hail and Damaging Wind in Montana, June 2, 20111.75 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 2, 20111.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, June 2 to 5, 2011$2,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314769, 314785, 314791, 314794, 314797.